Louisiana, 2009

Tornado in Louisiana, May 4, 2009

May 4, 2009 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms developed in the morning hours across southern Louisiana along a weak cold front. One thunderstorm spawned a brief EF1 tornado in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms developed in the morning hours across southern Louisiana along a weak cold front. One thunderstorm spawned a brief EF1 tornado in St. Martin Parish which caused considerable damage and injured 3 people.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 4, 2:58 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 4, 2:58 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
358 AM CDT MON MAY 4 2009

.DISCUSSION...
A COOL FRONT HAS MOVED THROUGH SOUTHEAST TEXAS AND IS APPROACHING
LAKE CHARLES AT THIS TIME. TEMPERATURES ACROSS THE LAKES REGION OF
SE TX ARE IN THE MID 60S WITH A NORTHWEST WIND FLOW...MID 70S FOR
SOUTH CENTRAL LOUISIANA.

SHOWERS AND THUNDERSTORMS ARE FIRING ALONG AND AHEAD OF THE FRONT
WITH STORM MOVEMENT TO THE NORTHEAST. A LARGE SWATH OF 5 TO 8
INCHES OF RAINFALL FELL ACROSS TYLER... JASPER...AND NEWTON
COUNTIES IN SOUTHEAST TEXAS. THIS SWATH EXTENDED INTO BEAUREGARD...
ALLEN...EVANGELINE...AVOYELLES...AND ST LANDRY PARISHES. THIS HAS
HELPED TO PUT SOME RIVER LOCATIONS IN SOUTHEAST TEXAS BACK INTO
FLOOD. LOCATIONS IN SOUTHERN LOUISIANA WILL ALSO START TO MOVE
TOWARDS FLOODING CONDITIONS ON AREA RIVERS.

THIS LATEST COOL FRONT WILL SLIP DOWN INTO THE COAST WATERS THIS
MORNING. IN ADDITION THIS SYS HAS A UPPER LVL PUSH THAT SHOULD
ALLOW IT TO MAKE ITS WAY INTO SOUTH CENTRAL LOUISIANA BEFORE
STALLING OUT LATER TODAY.

SKIES TO REMAIN CLOUDY THROUGH MOST OF THE DAY BEFORE CLEARING
LATE. CLOUDS TO RETURN DURING THE OVERNIGHT HRS AND INTO TOMORROW
AS THE FRONT BACKS TO THE NORTH. AN UPPER LVL RIDGE WILL BUILD
OVER THE AREA AND THIS WILL SUPPRESS STORM DEVELOPMENT ALTHOUGH
SUMMER LIKE TEMPERATURES WILL RETURN ON TUESDAY INTO WEDNESDAY AND
MAINTAIN THESE CONDITIONS THROUGH THE REST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  83  69  86  71  85 /  20  10  10  10  10
KBPT  84  69  86  72  86 /  20  10  10  10  10
KAEX  82  65  86  68  86 /  10  10  10  10  10
KLFT  83  69  87  69  86 /  30  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

K. KUYPER
Hazardous weather outlook, May 4, 3:04 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
404 AM CDT MON MAY 4 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-050915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
404 AM CDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
A FEW SHOWERS AND THUNDERSTORMS ON TAP TODAY AHEAD OF A COOL
FRONT THAT WILL STALL ALONG THE COAST. THIS LATEST FRONT WILL
RETREAT BACK TO THE NORTH ON TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Martin

When
May 4, 4:59 AM CST to 5:01 AM CST
Where
St. Martin County, 0.46 mi NNW of Catahoula to 0.86 mi NNE of Catahoula
Rating
EF1
Path length
0.62 mi
Path width
50 yd
Injuries
3 direct, 0 indirect
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
30.206, -91.732

An EF1 Tornado with a path length of just over a half a mile and path width of 50 yards moved across the LeBlanc subdivision west of Catahoula. The tornado began in a field near the intersection of LD Drive and Higginbotham Road with large tree branches blown down and debris thrown into trees. Moving east-northeast, the tornado continued across the subdivision where it damaged numerous houses and mobile homes. One mobile home was flipped at least two times and completely destroyed, and a camper trailer was blown upside down onto a car. The tornado exited the subdivision into an open field east of Estates Avenue.

In total, 23 homes were damaged or destroyed. One woman carrying an infant was hospitalized with a spinal injury when she ran from her mobile home to a nearby house and was struck by flying debris. Two other individuals received minor injuries including facial lacerations.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173904.